Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 77, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2000, 4:28 PM CDT for Palo Alto County, Iowa. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2000, 4:28 PM CDT (21:28 UTC)
- Expired
- Jun 13, 2000, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:35 PM CDT | Thunderstorm Wind 52 E | Ayrshire, IA | |
| Jun 13, 4:50 PM CDT | Thunderstorm Wind 56 E | Emmetsburg, IA | |
| Jun 13, 4:55 PM CDT | Thunderstorm Wind 65 E | Depew, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 997 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 132129 SVRDSM IAC147-132200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 428 PM CDT TUE JUN 13 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 500 PM * AT 423 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF AYRSHIRE...OR ABOUT 17 MILES SOUTHEAST OF SPENCER...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AYRSHIRE AROUND 430 PM NEAR EMMETSBURG AROUND 440 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4293 9493 4293 9447 4325 9448 4325 9491 JUNGBLUTH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 AM CDT, 14 hours 8 minutes earlier.
Area forecast discussion, Jun 13, 2:20 AM CDT, 14 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 AM CDT TUE JUN 13 2000 ...QUESTION IS HOW MUCH MESOSCALE ACTION THIS MORNING AFFECTS THIS AFTERNOON'S SEVERE POTENTIAL... 850MB WARM FRONT ACTIVATED AROUND 04Z, WITH NUMEROUS CELLS AND NEAR SEVERE HAIL, BUT MOSTLY HEAVY RAIN. THANKFULLY, THE CELLS ARE MOVING ALONG AND ARE ELEVATED ENOUGH THAT MESOCYCLONES ARE UNLIKELY TO BE TORNADIC THIS MORNING. I EXPECT THE BAND OF STORMS TO FILL IN ACROSS NW IA SOON TO MEET UP WITH THE CONVECTION NEAR FSD. ELEVATED CAPES AND LLJ AT THE THETA E RIDGE POSITION CREATED CLASSIC PATTERN FOR NOCTURNAL DEVELOPMENT OF THESE STORMS. SYNOPTIC WARM FRONT IS NOW UP TO TQE-CNC-UIN LINE, FORECASTED TO SURGE N THIS MORNING. HOWEVER, OUTFLOW FROM MCS MAY INTERACT WITH THE WARM FRONT AND -10 SHOWALTER AIRMASS FOR REDEVELOPMENT. GREAT WIND PROFILE AT SLATER WITH STRONG VEERING AND WAA. THIS WOULD LIKELY KEEP THE BOUNDARY AT BAY WHERE IT IS FOR A WHILE LONGER, HAVING A BIG IMPACT ON SFC BASED CONVECTION THIS AFTERNOON IN NORTHERN AND CENTRAL IA. WILL PLAY THIS ROUTE AS MESOETA SUGGESTS IT AS WELL. E-W BOUNDARY IN PLACE AND AGREE WITH 94E, SO FFA MAY BE NEEDED LATER THIS MORNING IF CONVECTION FIRES THIS MORNING, WITH ANOTHER ROUND THIS AFTERNOON AND EVENING. SEVERE WEATHER COMPOSITE CHART FOR 21-00Z REFLECT A NEAR CLASSIC SETUP OTHERWISE WITH A PREFRONTAL AREA OF CONVECTION, FOLLOWED BY A SQUALL LINE THIS EVENING. BEST PARAMETERS ARE UPPER DIFFLUENCE AXIS, 500 MB 50 KT JET PUNCHING INTO WESTERN IA, AND CLASSIC MOIST AND THERMAL RIDGE POSITIONS AT SFC/850 MB. BUFKIT POINT DATA ALSO SUGGESTS 2 SEPARATE AFTERNOON AND EVENING ROUNDS OF CONVECTION. HELICITY FIELDS ARE BEST ALONG THE WARM FRONT, AND SINCE IT IS UP IN THE AIR ON THAT ONE AT THIS POINT, I WILL INCLUDE TORNADO THREAT OVER ALL OF FORECAST AREA IN THE SEVERE WEATHER OUTLOOK. SQUALL LINE BOW SEGMENTS LOOK LIKELY THIS EVENING WITH GOOD CURVED HODOGRAPH WITH STRONG MID LEVEL WINDS. I STILL BELIEVE GOOD RECOVERY OF AIR MASS BEHIND MCS. WILL GO ABOVE GUIDANCE IN THE SW ZONES AS WARM FRONT ALREADY N OF THAT AREA, SO GOOD WARMING SHOULD TAKE PLACE. HOWEVER, FWC VALUES OF 75-80 LOOK GOOD N GIVEN EXPECTED MORNING CONVECTION AND CLOUD DEBRIS. WED-THU LOOK BEAUTIFUL, BUT WILL SIDE WITH THE WARMER FAN WITH W-SW SURFACE FLOW BEHIND COLD FRONT ON WED. IN FACT, THAT SW FLOW IS UIN RESPONSE TO A SECONDARY COLD FRONT, AND LIS STAY BELOW 0. SO WILL INSERT A CHANCE OF TSRA N HALF OF CWA WED. .DSM...NONE. KULA
In the hours before
Special weather statement, Jun 13, 11:30 AM CDT, 4 hours 58 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1130 AM CDT TUE JUN 13 2000 HAZARDS--A MODERATE RISK OF SEVERE WEATHER INCLUDING 2 INCH DIAMETER HAIL...DAMAGING WINDS GREATER THAN 60 MPH...AND LOCALIZED FLASH FLOODING...WITH A SMALL THREAT FOR TORNADOES. AREA OF CONCERN--ALL OF CENTRAL IOWA. FLASH FLOOD CONCERNS ARE PRIMARILY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80. A FLASH FLOOD WATCH IS IN EFFECT FOR THE WATERLOO AND MASON CITY AREAS AND POINTS TO THE EAST. TIMING DETAILS--THROUGH 10 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL IOWA SOUTH OF HIGHWAY 20 UNTIL 500 PM. METEOROLOGICAL COMMENTS--AT 1130 AM THUNDERSTORMS WERE DEVELOPING IN A VERY WARM AND UNSTABLE AIRMASS ACROSS WESTERN IOWA...AND THE STORMS ARE EXPECTED TO INTENSIFY THROUGH THE AFTERNOON HOURS AS THEY MOVE EAST. A WARM FRONT EXTENDING FROM SIOUX CITY TO THE QUAD CITIES WILL GRADUALLY LIFT NORTHWARD. THE FLASH FLOOD THREAT IS GREATEST NORTH OF THE FRONT...BUT STORMS THROUGHOUT CENTRAL IOWA COULD PRODUCE 1 TO 3 INCHES OF RAIN IN A VERY SHORT TIME. THE SEVERE WEATHER CONCERN FOR THE EARLY AFTERNOON WILL MAINLY BE LARGE HAIL...WITH ISOLATED STORMS HAVING POTENTIAL FOR DAMAGING WINDS. BY LATE IN THE AFTERNOON...WINDS ALOFT ARE EXPECTED TO BECOME MORE WESTERLY WHICH WOULD INCREASE POTENTIAL FOR DAMAGING WINDS LATE THIS AFTERNOON AND EVENING. TORNADOES ARE NOT THE MAIN THREAT TODAY...BUT THE MOST LIKELY AREA FOR ANY TORNADOES WOULD BE ALONG AND NORTH OF THE WARM FRONT WHICH IS NORTH OF A LINE FROM CARROLL TO NEWTON. THUNDERSTORMS COULD PERSIST OR REDEVELOP ACROSS CENTRAL IOWA THROUGH EARLY EVENING...SO THERE IS LIKELY TO BE MORE THEN ONE ROUND OF POTENTIAL SEVERE WEATHER AND INTENSE RAINFALL. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUPS SHsOULD BE READY FOR ACTIVATION NOW. PRECAUTIONS--BE PREPARED TO KEEP ATTUNED TO THE WEATHER SITUATION FOR AN EXTENDED TIME PERIOD TODAY. REVIEW SEVERE WEATHER AND FLASH FLOOD SAFETY RULES. JUNGBLUTH
Special weather statement, Jun 13, 3:33 PM CDT, 55 minutes before
IAZ037>039-048>050-060>062-073>075-083>086-094>097-132105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT TUE JUN 13 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 439 CANCELLED... THUNDERSTORMS HAVE MOVED TEMPORARILY MOVED EAST...OUT OF THE WATCH AREA IN THE DES MOINES COUNTY WARNING AREA. COUNTIES CLEARED FROM THIS WATCH ARE... APPANOOSE...BLACK HAWK...CLARKE...DAVIS...DECATUR...GRUNDY... HARDIN...JASPER...LUCAS...MAHASKA...MARION...MARSHALL...MONROE... POLK...POWESHIEK...STORY...TAMA...WAPELLO...WARREN...AND WAYNE. SOME OF THE LARGER TOWNS NO LONGER IS THIS WATCH INCLUDE... DES MOINES...AMES...WATERLOO...OTTUMWA...MARSHALLTOWN...AND LAMONI. A TORNADO WATCH REMAINS IN EFFECT FOR A LARGE PART OF WESTERN IOWA UNTIL 8 PM. STAY TUNED TO YOUR FAVORITE WEATHER INFORMATION SOURCE FOR LATER UPDATES...AND POSSIBLE WATCHES AND WARNINGS. SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 11:50 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 25 min |
| Jun 13, 12:27 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 33 min |
| Jun 13, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Jun 13, 1:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 47 min |
| Jun 13, 1:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 41 min |
| Jun 13, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 31 min |
| Jun 13, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 36 min |
| Jun 13, 2:13 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 32 min |
| Jun 13, 2:31 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 44 min |
| Jun 13, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 26 min |
| Jun 13, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 34 min |
| Jun 13, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 44 min |
| Jun 13, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 39 min |
| Jun 13, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 35 min |
| Jun 13, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 41 min |
| Jun 13, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 38 min |
| Jun 13, 6:57 PM CDT | Tornado Warning | DMX | Marshall | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.